Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 194, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 2, 2019, 9:37 PM CDT for 5 counties in Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2019, 9:37 PM CDT (02:37 UTC)
- Expired
- Sep 2, 2019, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 9:42 PM CDT | TSTM WND DMG | 2 Ene Princeton, MN | SCATTERED TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
672
WUUS53 KMPX 030237
SVRMPX
MNC009-059-065-095-141-030315-
/O.NEW.KMPX.SV.W.0194.190903T0237Z-190903T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT Mon Sep 2 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Kanabec County in east central Minnesota...
Southern Mille Lacs County in east central Minnesota...
Isanti County in east central Minnesota...
Eastern Benton County in central Minnesota...
Northeastern Sherburne County in central Minnesota...
* Until 1015 PM CDT.
* At 937 PM CDT, severe thunderstorms were located along a line
extending from near Milaca to 8 miles southeast of Foley, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cambridge, Isanti, Zimmerman, Princeton, Mora, Milaca, Foley,
Brunswick, Foreston, Ogilvie, Grasston and Bock.
This includes U.S. Highway 169 between mile markers 173 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4567 9314 4542 9322 4556 9399 4583 9382
4583 9377 4587 9376 4587 9314
TIME...MOT...LOC 0237Z 270DEG 45KT 4579 9365 4556 9381
HAIL...1.00IN
WIND...60MPH
$$
LS1 follow-up statement
823
WWUS53 KMPX 030305
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1005 PM CDT Mon Sep 2 2019
MNC009-030314-
/O.CAN.KMPX.SV.W.0194.000000T0000Z-190903T0315Z/
Benton MN-
1005 PM CDT Mon Sep 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and east central Minnesota.
LAT...LON 4567 9314 4542 9322 4551 9371 4578 9351
4587 9340 4587 9314
TIME...MOT...LOC 0304Z 273DEG 47KT 4571 9316 4548 9332
$$
MNC059-065-095-141-030315-
/O.CON.KMPX.SV.W.0194.000000T0000Z-190903T0315Z/
Kanabec MN-Mille Lacs MN-Isanti MN-Sherburne MN-
1005 PM CDT Mon Sep 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN KANABEC...SOUTHEASTERN MILLE LACS...ISANTI AND
NORTHEASTERN SHERBURNE COUNTIES...
At 1004 PM CDT, severe thunderstorms were located along a line
extending from near Grasston to near Isanti, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cambridge, Isanti, Zimmerman, Princeton, Mora, Brunswick, Ogilvie,
Grasston, Athens, Spencer Brook, Stanchfield and Dalbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4567 9314 4542 9322 4551 9371 4578 9351
4587 9340 4587 9314
TIME...MOT...LOC 0304Z 273DEG 47KT 4571 9316 4548 9332
HAIL...1.00IN
WIND...60MPH
$$
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:09 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 2, 6:09 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 609 PM CDT Mon Sep 2 2019 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Tuesday night) Issued at 314 PM CDT Mon Sep 2 2019 Main concern in the short term is the Enhanced Risk of Severe Thunderstorms for tonight, mainly along from west Central MN through the Twin Cities and Western WI (basically along and including the I- 94 corridor. Much of the guidance has been indicating a northern solution today, keeping the best chance of severe storms along and to the north of I- 94 for tonight. There is quite a bit of uncertainty with how this event will unfold, however. The key player is the warm frontal boundary (and what is effectively the instability gradient) and where it will be positioned when storms come rolling into western MN from the Dakotas. As of mid afternoon, the warm front has made little progress north today, still positioned from southwest North Dakota, southeastward across South Dakota an into southwest Minnesota. This was expected, so the forecast remains on track at this time. This front will start to creep north over the next few hours, but likely won't make it very far. The 00Z-06Z timeframe looks to be when the front makes its move. During this time, the approaching and deepening low upstream and the presence of a downstream ridge will tighten the gradient and enhance the south-southwesterly flow in the 850-925mb layer, essentially the low level jet. This will push the front northward and the instability gradient as well. Regardless of where the front is, the storms coming out of the Dakotas will want to ride the instability gradient along the front, so this is a matter of where the front is when the storms reach western MN. Hi-res guidance have not handled initiation particularly well across North Dakota and what grabs our attention is the quick speed of current storms in the Bismark CWA, and the placement of them being south of most hi-res guidance. So, would not be surprised to see storms reach western MN and hour or two earlier than previously thought and turn southeast down the I-94 corridor where the instability gradient resides at that time. This would bring a damaging wind and hail treat through this area, but still uncertain as to the efficiency of mixing strong winds to the ground. However, dew points at the surface are expected to increase into the mid and upper 60s this evening given the enhanced southerly flow. This outcome is not for sure, because the enhanced low level jet could push the instability gradient north of I-94 prior to storm arrival from the west, which would keep much of the storms moving more west to east across far north-central and northern MN, mainly grazing the northern MPX CWA. Ultimately though, given the current activity in North Dakota this afternoon, I'm leaning toward the former- thunderstorms are most likely to ride southeast along the I-94 corridor with potentially damaging winds and large hail. .LONG TERM...(Wednesday through Monday) Issued at 314 PM CDT Mon Sep 2 2019 Fairly straight forecast in the long term. There are two chances for precipitation. The first is Wednesday night into Thursday, and the second is Saturday into Sunday. There is not much instability with these systems, so the chance for thunder is low, and the risk for severe weather is very low. Temperatures will be near normal on the dry days, and below normal during the cloudy and wet days. A large area of surface high pressure will be centered across the region on Wednesday. Meanwhile and upstream shortwave trough will move eastward toward the Dakotas and Great Lakes Wednesday night into Tuesday. H850 Theta_E advection ahead of this wave will lead to rising air, clouds, and shower development. Forecast soundings show only a few hundred J/kg of MUCAPE, so the threat for severe weather is very low. Looking ahead, another area of high pressure will settle in for Friday, but zonal flow will develop in the Jet Stream and several shortwave troughs within this jet will bring additional chances for showers and thunderstorms on Saturday and into early next week. At this point the threat for severe weather appears low with these systems. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Sep 2 2019 A complex of showers and thunderstorms is expected to race east- southeast across the forecast area from North Dakota tonight. At this point sites anticipated to be affected include KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High winds are the primary threat, although large hail and brief tornadoes (embedded in the line) are possible. Post-frontal strato-cu clouds with MVFR ceilings are possible. Winds will shift to the northwest on Tuesday behind the front, with gusts to 30-35 knots expected. KMSP...There is still a possibility the main line of storms skirts to the north, but still have enough confidence to go with a TEMPO in the 05Z-09Z time frame. /OUTLOOK FOR KMSP/ Wed...VFR. NNW wind 5 kt or less. Thu...VFR. S wind 5 kts. Fri...VFR. NW wind 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...LS
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Mon Sep 2 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 032045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms tonight along the I-94 corridor with a Slight Risk elsewhere. Damaging winds, large hail, and a few tornadoes are possible with a line of severe thunderstorms this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may linger into early Tuesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed along I-94 later this evening. jrb
In the hours before
Special weather statement, Sep 2, 8:56 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Mon Sep 2 2019
MNZ043-044-049-050-030300-
Benton-Morrison-Mille Lacs-Stearns-
856 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT NORTHWESTERN MILLE LACS...
NORTHWESTERN BENTON...NORTH CENTRAL STEARNS AND MORRISON COUNTIES
THROUGH 10 PM CDT...
At 856 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Fort Ripley to near Upsala. Movement was
east at 30 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.
Locations impacted include...
Little Falls, Mille Lacs Lake, Pierz, Royalton, Randall, Upsala,
Bowlus, Flensburg, Lastrup, Vineland, Camp Ripley and Rice.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 134 and 166.
U.S. Highway 169 between mile markers 223 and 229.
LAT...LON 4569 9409 4578 9465 4580 9465 4624 9447
4625 9438 4621 9440 4618 9437 4616 9437
4616 9381 4624 9382 4624 9370
TIME...MOT...LOC 0156Z 266DEG 28KT 4615 9433 4580 9464
LSLocal storm report, Sep 2, 9:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND DMG ALBANY 45.64N 94.57W
09/02/2019 STEARNS MN PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
TDHLocal storm report, Sep 2, 9:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL BELGRADE 45.45N 95.00W
09/02/2019 M1.00 INCH STEARNS MN PUBLIC
GAZEBO ALSO BLOWN UP AGAINST HOUSE.
&&
CEOSpecial weather statement, Sep 2, 9:28 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
928 PM CDT Mon Sep 2 2019
MNZ043>045-050>052-030330-
Isanti-Benton-Morrison-Sherburne-Mille Lacs-Kanabec-
928 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT KANABEC...MILLE LACS...ISANTI...
BENTON...NORTHEASTERN SHERBURNE AND SOUTHEASTERN MORRISON COUNTIES...
At 928 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Onamia to 6 miles southwest of
Foley. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.
Locations impacted include...
St. Cloud, Cambridge, Mille Lacs Lake, Sauk Rapids, Isanti,
Princeton, Mora, Milaca, Foley, Brunswick, Onamia and Isle.
This includes the following highways...
U.S. Highway 10 in Minnesota near mile marker 177.
U.S. Highway 169 between mile markers 176 and 222.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
4560 9314 4542 9322 4553 9351 4557 9416
4622 9370 4622 9343
TIME...MOT...LOC 0228Z 279DEG 41KT 4603 9370 4559 9401
LSLocal storm report, Sep 2, 9:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
934 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL LITCHFIELD 45.12N 94.53W
09/02/2019 M0.70 INCH MEEKER MN TRAINED SPOTTER
&&
CEOLocal storm report, Sep 2, 9:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST 1 N RICE 45.77N 94.23W
09/02/2019 M65 MPH BENTON MN MESONET
MESONET STATION MN064 RICE 1NNW.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 53 min |
| Sep 2, 8:01 PM CDT | Special Weather Statement | MPX | Todd | 59 min |
| Sep 2, 8:20 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more | 55 min |
| Sep 2, 8:51 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 39 min |
| Sep 2, 8:56 PM CDT | Special Weather Statement | MPX | Morrison | 64 min |
| Sep 2, 9:08 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Sherburne, Stearns, Wright | 52 min |
| Sep 2, 9:19 PM CDT | Tornado Warning | MPX | Meeker | 26 min |
| Sep 2, 9:28 PM CDT | Special Weather Statement | MPX | Benton, Isanti, Kanabec, Mille Lacs | 62 min |
| Sep 2, 9:46 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more | 59 min |
| Sep 2, 10:09 PM CDT | Special Weather Statement | MPX | Chisago | 66 min |
| Sep 2, 10:13 PM CDT | Tornado Warning | MPX | Hennepin | 19 min |
| Sep 2, 10:22 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Le Sueur, Ramsey, Rice, Scott and 1 more | 53 min |
| Sep 2, 10:44 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 31 min |
| Sep 2, 11:07 PM CDT | Special Weather Statement | MPX | Goodhue, Rice | 53 min |
| Sep 2, 11:13 PM CDT | Special Weather Statement | MPX | Rice | 32 min |
| Sep 2, 11:48 PM CDT | Special Weather Statement | MPX | Steele | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.